Cipro, Levaquin and Tendon Rupture

For many years, fluoroquinolone antibiotics such as Cipro and Levaquin have been integral components of treating bacterial urine infections, travelers’ diarrhea, skin infections and certain pulmonary infections.  Like any chemical or medication, they do not come with a “free lunch.”  There have always been potential side effects and adverse effects possible, in addition to drug to drug interactions with other medications, the prescribing physician needs to take into account before suggesting these products to patients.  In recent months, the use of these antibiotics has come under further critique from individuals developing unexpected tears of tendons and having an increased risk of rupturing a major blood vessel such as the aorta.

The subject of fluoroquinolone antibiotics and tendon rupture was addressed in a recent study of the United Kingdom Clinical Practice Research Datalink and discussed in the on line journal MPR.  They looked at 740,926 users of fluoroquinolone (FQ) antibiotics and tendon ruptures. Of that group, only 3,957 cases of tendon rupture were reported.  This correlated to a risk of 3.73 events per 10,000 person years with an even lower risk for Achilles tendon rupture of 2.91.

When they then looked at which patients with rupture were additionally taking corticosteroids such as prednisone they found the risk increased to 21.2 per 10,000 PY.  The study showed that females were more likely than males to develop a tendon rupture and those over 60 years old as well.

Cipro and Levaquin can certainly remain part of a treatment plan as long as we realize that patients taking steroids, especially women and patients over 60 years of age, are at higher risk than others. That risk, however is extremely small.

Advertisements